Warning: Fluoroquinolone Antibiotics May Cause Permanent Nerve Damage
- uploaded: Sep 25, 2013
- Hits: 41
The US Food and Drug Administration (FDA) recently issued a warning that fluoroquinolone antibiotics, taken by mouth or injection, carry a risk for permanent peripheral neuropathy. The safety announcement states:1
“The U.S. Food and Drug Administration (FDA) has required the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy.
This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent... The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.
Peripheral neuropathy is nerve damage in the arms and/or legs, characterized by “pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or sense of body position.”
This is not the first warning FDA has posted about this family of antibacterial drugs. In 2008, they posted a black box warning about severe tendon damage. Now having the additional warning for severe and sometimes-permanent nerve damage, there should be NO question in your mind about the danger of these drugs, and I strongly recommend avoiding them if at all possible.
Just Say “Know”
Fluoroquinolones, a class of synthetic antibacterial drugs, are the only types that directly inhibit bacterial DNA synthesis. Several drugs in this class have been taken off the market due to their deadly adverse effects, but six of them remain FDA-approved for use in the United States:
Read More: http://www.newssum.com/fluoroquinolone-antibiotics-cause-permanent-nerve...